Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 186, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Oct 4, 2004, 9:12 AM CDT for Ector County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2004, 9:12 AM CDT (14:12 UTC)
- Expired
- Oct 4, 2004, 3:15 PM CDT
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 38 km from the middle of the area, began a volume at 14:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 2.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1912 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 041412 FFWMAF TXC135-042015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 912 AM CDT MON OCT 4 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... ECTOR COUNTY IN WEST TEXAS * UNTIL 315 PM CDT * AT 910 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED FLASH FLOODING FROM A THUNDERSTORM 9 MILES NORTHWEST OF PENWELL... OR ABOUT 16 MILES NORTHEAST OF MONAHANS...MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... PENWELL... WEST ODESSA... ODESSA... MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. IF YOU ARE IN THE WARNED AREA... MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS... CREEKS... AND OTHER LOW LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3208 10278 3208 10230 3166 10230 3166 10278 $$
1 follow-up statement
000 WGUS74 KMAF 041643 FFSMAF TXC135-042015- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1140 AM CDT MON OCT 4 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 315 PM CDT FOR ECTOR COUNTY... AT 1138 AM CDT...FLASH FLOOD PRODUCING THUNDERSTORMS HAD MOVED EAST OF ECTOR COUNTY. HOWEVER FLASH FLOODING DUE TO CONTINUED WATER RUNOFF CONTINUES WITHIN THE CITY OF ODESSA. AT 1115 AM CDT...TRAINED SPOTTERS REPORTED HIGH WATER RESCUES WERE ONGOING NEAR 42ND STREET AND GRANDVIEW IN THE CITY OF ODESSA. OTHER TRADITIONAL FLOOD AREAS ALONG 42 STREET ALSO REMAIN FLOODED. FLASH FLOODING OF STREETS...UNDERPASSES...AND LOW WATER CROSSINGS IS STILL LIKELY WITHIN THE CITY OF ODESSA. DO NOT DRIVE ACROSS FLOODED ROADS. TURN AROUND...DONT DROWN. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3208 10278 3208 10230 3166 10230 3166 10278 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 3:38 AM CDT, 5 hours 34 minutes earlier.
Area forecast discussion, Oct 4, 3:38 AM CDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 338 AM CDT MON OCT 4 2004 .SHORT TERM... ONLY ISOLATED SHOWERS AND THUNDERSTORMS ARE OVER THE CWA EARLY THIS MORNING...BUT EXPECTING THIS TO CHANGE DURING THE DAY AS AT LEAST TWO SHORTWAVE TROUGHS IMPINGE UPON THE CWA TODAY AND TONIGHT. KMAF AND SURROUNDING RADARS INDICATING A WEAK BOUNDARY OVER THE NORTHERN CWA THIS MORNING...PROBABLY FROM CONVECTION YESTERDAY EVENING OVER NORTHERN NEW MEXICO AND THE TEXAS PANHANDLE. A COLD FRONT IS RESIDING A BIT FURTHER NORTH OVER EASTERN COLORADO...THE OKLAHOMA PANHANDLE...AND SOUTHERN KANSAS WITH MEAGER SURFACE PRESSURE RISES INDICATED BEHIND SAME. AFOREMENTIONED BOUNDARY WILL LIKELY PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT TODAY AS A SHORTWAVE OVER NEW MEXICO SHEARS EAST/ SOUTHEAST. ANY CONVECTION THAT DEVELOPS OVER THE NORTH/ NORTHEAST ZONES WILL PROBABLY BENEFIT FROM MARGINAL INSTABILITY AND EXITING RRQ OF 80 KT H25 JET. ANOTHER SHORTWAVE TROUGH IN THIS FAST FLOW ALOFT WILL APPROACH THE AREA FROM THE WEST. EXPECTING TO SEE SUNSHINE AGAIN OVER THE SOUTHWESTERN/WESTERN CWA AS THIS WAVE NEARS. THE INSTABILITY WHICH RESULTS WILL PROBABLY YIELD A FEW SEVERE STORMS AS 0 TO 6 KM BULK SHEAR IS PRETTY GOOD AGAIN TODAY. THINK THE WESTERN THIRD OF THE CWA WILL BE MOST SUSCEPTIBLE TO SEVERE TSRA AS FLOW WILL DIRECT STORMS EASTWARD INTO BETTER MOISTURE. ORGANIZED STORMS WILL PROBABLY PRODUCE LARGE HAIL AND DAMAGING WINDS... ESPECIALLY SINCE SUPERCELL TSRA COULD DEVELOP IN MODERATELY UNSTABLE ATMOSPHERE AND LAPSE RATES. PWATS OF ONE TO ONE AND A HALF INCHES WILL BE COMMON ACROSS THE CWA TODAY. FAST MOVING STORMS MAY LIMIT FLASH FLOODING...BUT CONSIDERING THE AMOUNT OF MOISTURE INVOLVED... EXPECT TO SEE SOME FLASH FLOODING...AGAIN WITH EMPHASIS OVER THE WESTERN THIRD OF THE CWA. INCIDENCE OF FLASH FLOODING LOOKS TOO ISOLATED FOR A FLASH FLOOD WATCH ATTM. TONIGHT...SOME SEVERE STORMS WILL PROBABLY STILL BE GOING. THE NEXT FRONTAL BOUNDARY WILL MOVE SOUTH INTO THE AREA. NOT CERTAIN WHERE IT WILL END UP DUE TO UNCERTAINTY OF PUSH BEHIND BOUNDARY. ANY OLD OUTFLOW BOUNDARIES AND ANY ONGOING CONVECTION OVER THE CWA WILL ALSO CONFUSE THE SURFACE FLOW. WILL DEFER DECISION TO ISSUE A FLASH FLOOD WATCH TO THE DAY SHIFT AS LOCATIONS TO BE ENCOMPASSED NOT QUITE CLEAR ENOUGH. WILL INSTEAD ISSUE ANOTHER SPECIAL WEATHER STATEMENT TO HIGHLIGHT THE POTENTIAL FOR FLASH FLOODING. .LONG TERM... STORMY WEATHER IS FORECAST TO CONTINUE ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH MUCH OF THE WEEK. AN UPPER LEVEL TROUGH WILL PROGRESS EAST TOWARD THE GREAT BASIN TUESDAY. A COUPLE OF POTENT SHORTWAVES WILL EJECT OUT AHEAD OF THIS SYSTEM INTO THE FORECAST AREA TUESDAY AND TUESDAY NIGHT. THE GFS INDICATES THAT QUITE A BIT OF INSTABILITY WILL BE PRESENT OVER THE AREA...WITH 850 MB LI/S RANGING FROM -4 TO -7 C. IN ADDITION...DEEP LAYER SHEAR WILL ALSO INCREASE OVER THE AREA. THEREFORE...SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY INTO TUESDAY NIGHT. HEAVY RAINFALL AND FLASH FLOODING WILL ALSO BE A CONCERN. WE HAVE INCLUDED HIGH END CHANCE TO LIKELY POPS OVER MOST OF THE FORECAST AREA TUESDAY AND TUESDAY NIGHT. THE UPPER TROUGH WILL PROGRESS SLOWLY EAST WEDNESDAY AND THURSDAY...WITH THE AXIS OF THE TROUGH IN THE VICINITY OF COLORADO AND NEW MEXICO BY LATE THURSDAY AFTERNOON. SEVERAL SHORTWAVES WILL CONTINUE TO TRANSLATE INTO THE FORECAST AREA OUT AHEAD OF THE TROUGH...WITH SCATTERED SHOWERS AND THUNDERSTORMS REMAINING A DECENT POSSIBILITY BOTH DAYS. AGAIN IT APPEARS THAT A HEAVY RAIN AND FLASH FLOODING POTENTIAL WILL REMAIN A POSSIBILITY THROUGH THURSDAY...AS PRECIPITABLE WATER VALUES REMAIN WELL ABOVE NORMAL. IN ADDITION...DEEP LAYER SHEAR AND INSTABILITY MAY SUPPORT ISOLATED SEVERE THUNDERSTORMS...AT LEAST THROUGH WEDNESDAY. FOR THE EXTENDED PERIOD...THE GFS MODEL FINALLY TAKES THE TROUGH EAST OF THE AREA LATE SATURDAY AFTERNOON. HOWEVER...IT IS INTERESTING TO NOTE THE ECMWF MODEL RUN ACTUALLY CUTS OFF A LOW ACROSS WEST TEXAS FRIDAY AND SATURDAY...WITH THE TROUGH REMAINING IN THE VICINITY ON SUNDAY. IF THIS OCCURS...THE WET PERIOD MAY LAST THROUGH THE NEXT 7 DAYS. FOR NOW HAVE TRENDED TOWARD THE GFS SOLUTION...WITH LOW POPS FRIDAY AND SATURDAY...AND A DRYING TREND ON SUNDAY. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 74 58 69 60 / 40 60 60 70 CARLSBAD NM 76 58 69 59 / 50 60 80 70 DRYDEN TX 79 62 75 63 / 20 40 50 60 FORT STOCKTON TX 78 60 73 61 / 30 50 60 60 GUADALUPE PASS TX 70 55 66 56 / 50 60 80 60 HOBBS NM 76 56 68 58 / 50 60 80 70 MARFA TX 77 50 73 52 / 30 50 60 60 MIDLAND INTL AIRPORT TX 75 59 70 60 / 40 60 70 70 ODESSA TX 76 60 70 60 / 40 60 70 70 WINK TX 80 59 73 62 / 40 50 70 70 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 67/21
Hazardous weather outlook, Oct 4, 4:52 AM CDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 452 AM CDT MON OCT 4 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-042200- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 452 AM CDT (352 AM MDT) MON OCT 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS THIS AFTERNOON AND EVENING. LOCATIONS GENERALLY ALONG AND WEST OF THE PECOS RIVER WILL BE MOST SUSCEPTIBLE TO SEVERE THUNDERSTORMS SINCE THE ATMOSPHERE WILL BE MORE UNSTABLE IN THESE AREAS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS FROM THESE THUNDERSTORMS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. DUE TO THE PLENTIFUL AMOUNT OF MOISTURE IN THE ATMOSPHERE...HEAVY RAINFALL WILL BE POSSIBLE WITH THESE THUNDERSTORMS TOO. SOUTHEAST NEW MEXICO...PORTIONS OF THE PERMIAN BASIN...AND LOCATIONS WEST OF THE PECOS RIVER APPEAR TO BE MOST LIKELY TO RECEIVE HEAVY RAINFALL... AND POSSIBLY FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE POSSIBILITY OF SEVERE WEATHER AND HEAVY RAIN WILL CONTINUE OVER MOST OF THE AREA ON TUESDAY...AND POSSIBLY LAST THROUGH WEDNESDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...IN ADDITION TO FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE LATEST WEATHER INFORMATION. SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT.
In the hours before
Special weather statement, Oct 4, 6:15 AM CDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 615 AM CDT MON OCT 4 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-042100- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 615 AM CDT (515 AM MDT) MON OCT 4 2004 ...WET WEATHER EXPECTED TO CONTINUE THROUGH MID WEEK... ...FLASH FLOOD POTENTIAL WILL INCREASE TONIGHT AND TUESDAY... ANOTHER COLD FRONT WILL MOVE INTO WEST TEXAS AND SOUTHEAST NEW MEXICO MONDAY AFTERNOON AND EVENING. THIS FRONTAL BOUNDARY WILL COMBINE WITH COPIOUS AMOUNTS OF MOISTURE AND AN UPPER LEVEL TROUGH THAT WILL MOVE OVER THE AREA BY WEDNESDAY TO RESULT IN A CHANCE OF SHOWERS AND THUNDERSTORMS. PORTIONS OF WEST TEXAS AND SOUTHEAST NEW MEXICO MAY RECEIVE HEAVY RAINFALL THAT COULD LEAD TO FLASH FLOODING. THE POTENTIAL FOR HEAVY RAINFALL AND FLASH FLOODING WILL INCREASE TONIGHT...ESPECIALLY ALONG THE FRONTAL BOUNDARY. HOWEVER...THE POSITION OF THE FRONTAL BOUNDARY AND LOCATIONS AFFECTED BY HEAVY RAINFALL REMAINS UNCERTAIN AT THIS TIME. DUE TO RECENT HEAVY RAINS...A FLASH FLOOD WATCH MAY BE ISSUED LATER TODAY WHEN THE POSITION OF THE FRONTAL BOUNDARY THIS EVENING BECOMES MORE CLEAR. AREA RESIDENTS SHOULD KEEP ABREAST OF THE LATEST WEATHER INFORMATION THROUGH MIDWEEK AND BE PREPARED TO TAKE ACTION SHOULD WATCHES OR WARNINGS BE ISSUED IN YOUR AREA.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 7:19 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 56 min |
| Oct 4, 6:49 AM CDT | Severe Thunderstorm Warning | MAF | Reeves | 41 min |
| Oct 4, 6:59 AM CDT | Severe Thunderstorm Warning | MAF | Loving | 61 min |
| Oct 4, 8:05 AM CDT | Severe Thunderstorm Warning | MAF | Loving, Winkler | 55 min |
| Oct 4, 9:46 AM CDT | Severe Thunderstorm Warning | MAF | Ector | 44 min |
| Oct 4, 9:59 AM CDT | Severe Thunderstorm Warning | MAF | Midland | 61 min |
| Oct 4, 10:35 AM CDT | Severe Thunderstorm Warning | MAF | Upton | 55 min |
| Oct 4, 12:43 PM CDT | Flash Flood Warning | MAF | Pecos | 6 hr |
| Oct 4, 2:14 PM CDT | Flash Flood Warning | MAF | Terrell | 6 hr |
| Oct 4, 4:04 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 56 min |
| Oct 4, 4:42 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 63 min |
| Oct 4, 5:06 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 54 min |
| Oct 4, 5:47 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 58 min |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.